Drought, Montague
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Montague forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
The hydrologic and agricultural drought which officially began in May continued across north Texas this month. Many locations had precipitation deficits of 15 to 25 inches below normal for the past twelve months.
Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
The hydrologic and agricultural drought which officially began in May continued across north Texas this month. Many locations had precipitation deficits of 15 to 25 inches below normal for the past twelve months. All of north Texas was again considered to be in either extreme or exceptional drought, as classified by the U.S. Drought Monitor. Some areas along the Red River did see some rainfall this month, and the area of exceptional drought had shrunk considerably since last month. With dry vegetation in place, the threat of wildfires remained quite high. Strong cold fronts brought dry, windy conditions on several occasions to north Texas, which exacerbated the situation. A drought disaster was declared for all Texas counties, and almost all north Texas counties were under burn bans. Lakes across north Texas were on average 7 to 15 feet below normal elevation, and a few were even worse off. The lower lake levels presented new hazards to boaters, as rock and other materials protruded from beneath the surface and edges of the lakes. Several boat ramps were closed as a precaution. City officials in Plano increased their water conservation efforts, asking the city's top 10 water users to identify ways to decrease their usage. A conference was held in San Antonio to discuss the drought and find possible solutions. Farmers and ranchers were having a particularly hard time with the drought's effects. Hay was both very expensive and scarce in the state, and calves were being sold underweight. This year's wheat crop was expected to be well below normal. The cotton crop was also in danger of being below normal if ample precipitation didn't fall soon. The Texas Farm Bureau set up a relief fund which donated hay, feed, wire, fence posts, addition workers, and money to help offset the costs incurred from the drought and related wildfires. The United States Department of Agriculture decided to allow emergency grazing on Conservation Reserve Program land across Texas through June. The Governor also temporarily suspended permit requirements and fees so that out-of-state hay could more easily reach those who needed it. Many other effects were felt due to the drought. Wildlife and native plants were suffering. Many birds and other animals which nest on the ground were having a hard time finding food. Cracked foundations were a common occurrence across north Texas. One foundation repair company reported that the ground was so dry that they found problems with foundation piers 12 feet below the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 31, 9:05 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 905 PM CST TUE JAN 31 2006 .UPDATE... HIGH CLOUDS HAVE OVERSPREAD THE FORECAST AREA THIS EVENING. SOME LOW CLOUDS ARE ALREADY STARTING TO DEVELOP OVER SOUTH TEXAS. A DEVELOPING LOW LEVEL JET SHOULD ALLOW STRATUS TO OVERSPREAD THE SOUTHEASTERN HALF TO TWO-THIRDS OF THE FORECAST AREA LATE TONIGHT. THE PREVIOUS FORECAST APPEARS TO BE ON TRACK...SO HAVE ONLY MADE SOME MINOR ADJUSTMENTS TO THE PREVIOUS FORECAST. #58 && .AVIATION... 600 PM CST TUE JAN 31 2006 A MORE COMPLICATED AVIATION FORECAST THIS EVENING...WITH CIGS/VSBY AND PCPN PROVIDING THE GREATEST CONCERNS. A STRONG LOW-LEVEL JET IS ANTICIPATED OVERNIGHT...WITH NOCTURNAL EFFECTS BEING AUGMENTED BY HEIGHT FALLS ASSOCIATED WITH UPPER TROUGH DIGGING SOUTHEASTWARD ACROSS ARIZONA. VEERED ORIENTATION OF LOW-LEVEL FLOW WILL LIKELY ALLOW GULF MOISTURE AND STRATUS TO BE SHUNTED RAPIDLY OFF TO THE NORTHEAST...THUS HAVE INCLUDED A MORE OPTIMISTIC FORECAST AT KFTW/KAFW. HOWEVER...LOW MVFR/IFR STRATUS AND REDUCED VSBY A GOOD BET AT KACT/KDAL...AND POTENTIALLY KDFW AS WELL. WINDS APPEAR TO BE A BIT STRONG FOR WIDESPREAD REDUCED VSBYS...BUT WILL INCLUDE 4-5 SM IN A TEMPO GROUP. POTENTIAL FOR LOW-LEVEL WIND SHEAR WILL BE REEVALUATED...AND LLWS MAY BE NECESSARY WITH 01/06Z TAFS. BY AFTERNOON...SCATTERED CONVECTION WILL LIKELY DEVELOP ACROSS THE EASTERN PORTIONS OF THE KDFW/KACT TRACONS AS UPPER LOW APPROACHES FROM THE WEST. WILL INCLUDE VCTS FOR THE AFTERNOON PERIOD AT KACT...AS FORECAST TRACK OF UPPER LOW SUGGESTS CONVECTION SHOULD BE MORE WIDESPREAD FROM CENTRAL TO SOUTHEAST TEXAS. SURFACE WINDS WILL REMAIN FROM THE SOUTH OVERNIGHT...BEFORE BECOMING LIGHT/VARIABLE WITH APPROACH OF SURFACE TROUGH ON WEDNESDAY AFTERNOON. 65/DD && .DISCUSSION... GLOBAL MODELS HAVE COME INTO VERY GOOD AGREEMENT REGARDING THE TRACK/INTENSITY OF THE SHORTWAVE NOW LOCATED OVER ARIZONA. ALL MODELS CLOSE OFF A LOW AND RAPIDLY SWING IT THROUGH CENTRAL TEXAS TOMORROW. IT APPEARS THAT THE TRACK WILL BE A LITTLE TOO FAR TO THE SOUTH TO BRING A WIDESPREAD RAIN OR SEVERE WEATHER EVENT TO THE CWA. THE EAST AND ESPECIALLY THE SE CWA WILL HAVE THE BEST CHANCES OF CONVECTION TOMORROW AFTERNOON AND EVENING. THIS SYSTEM IS VERY STRONG/DYNAMIC AND STEEP MID LEVEL LAPSE RATES APPROACHING 9 DEG/KM WILL CREATE A HAIL THREAT FROM ELEVATED CONVECTION ACROSS THE SE COUNTIES. ANY NORTH-SOUTH DEVIATION IN THE EXPECTED TRACK WILL OBVIOUSLY HAVE A TREMENDOUS IMPACT ON WHERE CONVECTION OR SEVERE CONVECTION WILL OCCUR. WILL RAISE POPS TO SLIGHT CHANCE ALONG I-35...CHANCE TO THE EAST OF I-35...AND LIKELY IN OUR SE COUNTIES PER BLEND OF MAV/MET MOS. MOISTURE WILL RAPIDLY RETURN DURING THE OVERNIGHT HOURS TONIGHT WITH INCREASING CLOUDS AND MUCH WARMER LOWS. HIGHS TOMORROW ARE VERY TRICKY WITH THE CLOUDS/RAIN AND UNCERTAINTY ON HOW FAR NORTH THE WARM SECTOR WILL REACH. AS THE SHORTWAVE MOVES EAST OF THE AREA WEDNESDAY NIGHT...PRECIP CHANCES WILL END AND SKIES WILL CLEAR OUT. ALL PARAMETERS ARE AVAILABLE FOR FOG WEDNESDAY NIGHT AND THURSDAY MORNING. ANOTHER MILD DAY IS EXPECTED ON THURSDAY WITH THE NEXT COLD FRONT MOVING THROUGH ON FRIDAY. KEPT SOME LOW POPS FOR OVERRUNNING SHOWERS IN THE NORTHERN CWA BEHIND THE FRONT ON FRIDAY. TEMPERATURES WILL COOL SLIGHTLY SATURDAY BEFORE ANOTHER RAPID WARM UP ON SUNDAY AHEAD OF YET ANOTHER FAST MOVING DRY FRONT. TR/92 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 52 63 45 68 / 10 30 20 10 WACO, TX 53 66 46 72 / 10 40 20 10 PARIS, TX 45 60 46 63 / 10 30 40 10 DENTON, TX 47 63 41 67 / 10 20 10 10 MCKINNEY, TX 49 62 44 67 / 10 30 20 10 DALLAS, TX 53 62 46 68 / 10 30 20 10 TERRELL, TX 49 62 47 67 / 10 40 40 10 CORSICANA, TX 51 63 47 68 / 10 50 40 10 TEMPLE, TX 52 67 47 74 / 10 40 20 10 && .FWD WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 7 PM TUESDAY FOR TXZ091-TXZ092-TXZ093- TXZ094-TXZ095-TXZ100-TXZ101-TXZ102-TXZ103-TXZ104-TXZ105-TXZ106- TXZ107-TXZ115-TXZ116-TXZ117-TXZ118-TXZ119-TXZ120-TXZ121-TXZ122- TXZ123-TXZ129-TXZ130-TXZ131-TXZ132-TXZ133-TXZ134-TXZ135-TXZ141- TXZ142-TXZ143-TXZ144-TXZ145-TXZ146-TXZ147-TXZ148-TXZ156-TXZ157- TXZ158-TXZ159-TXZ160-TXZ161-TXZ162-TXZ174-TXZ175. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 233 PM CST TUE JAN 31 2006 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-012045- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL- NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS- LIMESTONE-LEON-MILAM-ROBERTSON- 233 PM CST TUE JAN 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SEVERE STORMS WITH LARGE HAIL TO 1 INCH...AND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING... GENERALLY SOUTHEAST OF EMORY...CORSICANA...HILLSBORO...LAMPASAS LINE...AS A VIGOROUS UPPER LEVEL SYSTEM MOVING OUT OF THE SOUTHERN ROCKIES ENCOUNTERS INCREASING LOW LEVEL MOISTURE FROM THE GULF... WHILE ENHANCING INSTABILITY ALOFT. THIS SYSTEM SHOULD RAPIDLY DEPART TO THE EAST LATE WEDNESDAY NIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS WELL FURTHER TO THE NORTH...BUT ARE NOT EXPECTED TO BE SEVERE DUE TO LIMITED MOISTURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED THROUGH TONIGHT.
The national radar mosaic for the moment the first event began.
46 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490741, 5490742, 5490743, 5490744, 5490745, 5490746, 5490747, 5490748, 5490749, 5490812, 5490813, 5490814, 5490815, 5490816, 5490817, 5490818, 5490819, 5490820, 5490821, 5490822, 5490823, 5490824, 5490825, 5490826, 5490827, 5490828, 5490829, 5490830, 5490831, 5490832, 5490833, 5490834, 5490835, 5490836, 5490837, 5490838, 5490839, 5490840, 5490841, 5490842, and more.